Alert archive / Iowa / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 129, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Apr 18, 2006, 9:20 PM CDT for Marion County, Iowa. It was in force for 55 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 18, 2006, 9:20 PM CDT (02:20 UTC)
- Expired
- Apr 18, 2006, 10:15 PM CDT
- In force
- 55 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Marion County, IA
The radar
The Des Moines radar (KDMX), 62 km from the middle of the area, began a volume at 02:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 18, 9:35 PM CDT | HAIL 0.88 | Melcher-Dallas, IA | DELAYED REPORT. |
| Apr 18, 9:36 PM CDT | HAIL 0.88 | Melcher-Dallas, IA | |
| Apr 18, 9:36 PM CDT | HAIL 1 | N Melcher-Dallas, IA | |
| Apr 18, 9:38 PM CDT | HAIL 1 | Melcher-Dallas, IA | REPORTED BY KCCI |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 18, 8:03 PM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 2.3 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2053 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 235 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 190220 SVRDMX IAC125-190315- /O.NEW.KDMX.SV.W.0129.060419T0220Z-060419T0315Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 920 PM CDT TUE APR 18 2006 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MARION COUNTY IN SOUTH CENTRAL IOWA. * UNTIL 1015 PM CDT. * AT 916 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 10 MILES NORTHWEST OF CHARITON...OR 32 MILES SOUTH OF DES MOINES...AND MOVING NORTHEAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR MELCHER-DALLAS BY 930 PM CDT. NEAR KNOXVILLE BY 940 PM CDT. 4 MILES NORTHWEST OF PELLA AIRPORT BY 955 PM CDT. THE LOCATION OF KNOXVILLE AIRPORT IS ALSO IN THE PATH OF THIS SEVERE THUNDERSTORM. MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING. LAT...LON 4150 9333 4117 9333 4117 9289 4151 9288 $$ KINNEY
2 follow-up statements
000 WWUS53 KDMX 190240 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 940 PM CDT TUE APR 18 2006 IAC125-190315- /O.CON.KDMX.SV.W.0129.000000T0000Z-060419T0315Z/ MARION IA- 940 PM CDT TUE APR 18 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR MARION COUNTY UNTIL 1015 PM CDT... AT 938 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING WALNUT SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES SOUTHWEST OF KNOXVILLE...OR 29 MILES SOUTHEAST OF DES MOINES...AND MOVING NORTHEAST AT 35 MPH. THE SEVERE THUNDERSTORM WILL BE... NEAR KNOXVILLE BY 945 PM CDT. NEAR PELLA AIRPORT BY 1005 PM CDT. THE LOCATIONS OF MELCHER-DALLAS AND KNOXVILLE AIRPORT ARE ALSO IN THE PATH OF THIS SEVERE THUNDERSTORM. HAIL UP TO QUARTER SIZED HAIL HAS BEEN REPORTED IN MELCHIOR DALLAS AT 936 PM WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT WEDNESDAY MORNING FOR EASTERN IOWA. LAT...LON 4150 9333 4117 9333 4117 9289 4151 9288 $$ KINNEY
000 WWUS53 KDMX 190316 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 1015 PM CDT TUE APR 18 2006 IAC125-190325- /O.EXP.KDMX.SV.W.0129.000000T0000Z-060419T0315Z/ MARION IA- 1015 PM CDT TUE APR 18 2006 ...THE SEVERE THUNDERSTORM WARNING FOR MARION COUNTY HAS BEEN ALLOWED TO EXPIRE... AT 1012 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...THOUGH ADDITIONAL STORMS MOVING THROUGH THE COUNTY IN THE NEXT HOUR MAY PRODUCE HAIL TO ONE HALF INCH IN DIAMETER AND WINDS TO 50 MPH. THE CURRENT SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE. IF SEVERE WEATHER WAS OBSERVED...CONTACT THE NATIONAL WEATHER SERVICE OFFICE IN DES MOINES AT 1-800-759-9276. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT WEDNESDAY MORNING FOR EASTERN IOWA. LAT...LON 4150 9333 4117 9333 4117 9289 4151 9288 $$ KINNEY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 3:00 PM CDT, 6 hours 20 minutes earlier.
Area forecast discussion, Apr 18, 3:00 PM CDT, 6 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 300 PM CDT TUE APR 18 2006 .DISCUSSION... MARCH OF UPPER LOW IS FAIRLY WELL LOCKED NOW MODEL WISE AS THE SYS MOVES SLOLY ACRS SRN MN THRU THU AND FRI. DVLPG IMPRESSIVE LATE SEASON SNOW STORM SHOULD REALLY DUMP THE SNOW ACRS THE BLACK HILS AS NW WNDS ARE HITTING 56KTS NOW IN FAR NWRN SD ON THE SFC. IN THE SHORTER TERM...STILL LOOKING FOR SOME ELEVATED STORMS TO GO IN FAR SRN IA LATE THIS AFTN AND INTO THE EVENING. MAIN THREAT WOULD BE HAIL AND WIND. THE RUC AND NAM PUSH A NOSE OF 1-2K CAPE BY 00Z INVOF LWD FOR 3-4HR WINDOW OF STORMS. A FEW MORE HOURS OF DESTABILIZATION IS STILL NEEDED HOWEVER TO REALIZE THE CAPE. VSB IMAGERY HAS DECENT WAVE CLD DVLPMT IN THE LOWER STABLE LAYER NOW. ACTION SHOULD SWEEP QUICKLY EWD LEAVING THE CWA PCPN FREE BY MRNG. UPPER LOW WL THEN GRDLY SPREAD SML PCPN CHCS ACRS THE NRN TIER FM W TO E BEGINNING LATE TMR WITH THE BEST PCPN CHCS LATE THURSDAY. THE UPR LOW SHOULD BE DEPARTING THE AREA ON FRI WITH ESSENTIALLY A DRY FCST FOR THE WEEKEND. THE UPR SYS WL PULL COOLER AIR SWD IN IA THRU THE WEEKEND WITH LOWS ESPECIALLY CLOSER TO NORMAL. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && MYERS
Hazardous weather outlook, Apr 18, 4:16 PM CDT, 5 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 416 PM CDT TUE APR 18 2006 IAZ004>007-015>017-023>028-033>039-044-045-192130- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL- 416 PM CDT TUE APR 18 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN IOWA...MAINLY ALONG AND NORTH OF A DENISON TO WEBSTER CITY TO WATERLOO LINE. .DAY ONE...LATE THIS AFTERNOON AND TONIGHT ISOLATED...NON SEVERE THUNDERSTORMS ARE FORECAST TO DEVELOP LATE THIS AFTERNOON AND EARLY THIS EVENING ACROSS NORTHERN IOWA. ALTHOUGH NO SEVERE WEATHER IS EXPECTED AT THIS TIME...A FEW STORMS COULD PRODUCE SMALL HAIL AND GUSTY WINDS. IN ADDITION...BRIEF HEAVY RAIN IS ALSO POSSIBLE WITH THE STORMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. IAZ046>050-057>062-070>075-081>086-092>097-192130- GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK- JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS- UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 416 PM CDT TUE APR 18 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN IOWA...MAINLY ALONG AND SOUTH OF AN AUDUBON TO BOONE TO MARSHALLTOWN LINE. .DAY ONE...LATE THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE FORECAST TO DEVELOP LATE THIS AFTERNOON AND EARLY THIS EVENING ACROSS CENTRAL AND SOUTHERN IOWA...MAINLY FROM 6 PM THROUGH MIDNIGHT. A FEW STORMS MAY BE SEVERE...WITH THE MAIN THREATS BEING LARGE HAIL AND DAMAGING WINDS. IN ADDITION...BRIEF HEAVY RAIN IS ALSO POSSIBLE WITH THE STORMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ISOLATED THUNDERSTORMS ARE FORECAST ON THURSDAY AFTERNOON...HOWEVER SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED EARLY THIS EVENING INTO TONIGHT. STEINBUGL
In the hours before
Local storm report, Apr 18, 8:31 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
831 PM CDT TUE APR 18 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0827 PM HAIL 6 ESE LEON 40.72N 93.64W
04/18/2006 E0.75 INCH DECATUR IA TRAINED SPOTTER
&&
RVACHALELocal storm report, Apr 18, 8:40 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
840 PM CDT TUE APR 18 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM HAIL 3 SE LEON 40.71N 93.71W
04/18/2006 E1.00 INCH DECATUR IA BROADCAST MEDIA
RELAYED FROM MEDIA OUTLET KCCI.
&&
RVACHALELocal storm report, Apr 18, 9:00 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
900 PM CDT TUE APR 18 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0837 PM TSTM WND GST 8 S OSCEOLA 40.92N 93.77W
04/18/2006 E60 MPH CLARKE IA AMATEUR RADIO
&&
JOHNSONLocal storm report, Apr 18, 9:11 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
911 PM CDT TUE APR 18 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0911 PM HAIL WEST DES MOINES 41.57N 93.75W
04/18/2006 E0.88 INCH POLK IA LAW ENFORCEMENT
&&
JOHNSONLocal storm report, Apr 18, 9:15 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
915 PM CDT TUE APR 18 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0912 PM HAIL 4 NW DES MOINES 41.63N 93.67W
04/18/2006 E0.75 INCH POLK IA TRAINED SPOTTER
&&
STEACHOULocal storm report, Apr 18, 9:17 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
917 PM CDT TUE APR 18 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0914 PM HAIL BOONE 42.05N 93.88W
04/18/2006 E0.88 INCH BOONE IA TRAINED SPOTTER
&&
STEACHOUThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 18, 7:37 PM CDT | Severe Thunderstorm Warning | DMX | Decatur | 53 min |
| Apr 18, 8:03 PM CDT | Severe Thunderstorm Warning | DMX | Clarke | 42 min |
| Apr 18, 8:28 PM CDT | Severe Thunderstorm Warning | DMX | Decatur, Wayne | 47 min |
| Apr 18, 8:43 PM CDT | Severe Thunderstorm Warning | DMX | Clarke | 47 min |
| Apr 18, 8:46 PM CDT | Severe Thunderstorm Warning | DMX | Lucas | 44 min |
| Apr 18, 8:51 PM CDT | Severe Thunderstorm Warning | DMX | Madison | 39 min |
| Apr 18, 9:02 PM CDT | Severe Thunderstorm Warning | DMX | Warren | 43 min |
| Apr 18, 9:12 PM CDT | Severe Thunderstorm Warning | DMX | Polk | 48 min |
| Apr 18, 9:14 PM CDT | Severe Thunderstorm Warning | DMX | Wayne | 46 min |
| Apr 18, 9:27 PM CDT | Severe Thunderstorm Warning | DMX | Appanoose | 37 min |
| Apr 18, 9:38 PM CDT | Severe Thunderstorm Warning | DMX | Jasper | 52 min |
| Apr 18, 9:50 PM CDT | Severe Thunderstorm Warning | DMX | Lucas, Monroe | 40 min |
| Apr 18, 9:56 PM CDT | Severe Thunderstorm Warning | DMX | Marshall | 49 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.